Strong Wind, Sussex
- When
- November 24, 2:00 AM EST to 10:00 AM EST
- Where
- Sussex forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
The pressure gradient (difference) between a high pressure system moving east from the Great Lakes and a low pressure system over the Canadian Maritimes helped produce wind gusts of around 50 mph over the higher terrain of northwest New Jersey during the first half of the day on the 24th. As the high pressure system moved closer, winds decreased during the afternoon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The pressure gradient (difference) between a high pressure system moving east from the Great Lakes and a low pressure system over the Canadian Maritimes helped produce wind gusts of around 50 mph over the higher terrain of northwest New Jersey during the first half of the day on the 24th. As the high pressure system moved closer, winds decreased during the afternoon. Peak wind gusts included 55 mph at High Point (Sussex County) and 45 mph in Wantage (Sussex County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 23, 8:41 PM EST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 841 PM EST TUE NOV 23 2010 .SYNOPSIS... HIGH PRESSURE WILL SETTLE ACROSS THE OHIO VALLEY TONIGHT AND THEN MOVE EASTWARD THROUGH THURSDAY. THE HIGH WILL MOVE OFF THE EAST COAST THURSDAY WHILE LOW PRESSURE ADVANCES ACROSS THE UPPER GREAT LAKES AND SOUTHERN CANADA. FRONTS ATTACHED TO THE LOW WILL AFFECT THE AREA THURSDAY THROUGH FRIDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... THE SURFACE COLD FRONT HAS MOVED OFF THE COAST...AND THE SHORT WAVE PUSHING IT ALONG HAS SHEARED OUT TO THE NORTHEAST. THE WEST SOUTHWEST MID LEVEL FLOW IS HELPING TO CLEAR THE FORECAST AREA OUT THIS EVENING. THE COLD AIR ADVECTION BEHIND THE FRONT IS TAKING ITS TIME GETTING INTO THE AREA. WHILE THE BEST PRESSURE RISES BEHIND THE FRONT HAVE BEEN WELL TO THE NORTH...THE COMBINATION OF COLD AIR ADVECTION AND GRADIENT IS PRODUCING GUSTS JUST WEST OF THE LEHIGH VALLEY. THIS SHOULD GET INTO THE REST OF THE FORECAST AREA DURING THE NEXT FEW HOURS. THE COLD AIR ADVECTION CONTINUES THROUGHOUT THE NIGHT...SO EXPOSED AREAS AND THE HIGHER TERRAIN SHOULD GUST FOR THE REST OF THE NIGHT. MUCH LOWER DEW POINTS WILL ADVECT INTO THE AREA THIS EVENING AS WELL. HOWEVER...THE MIXED BOUNDARY LAYER SHOULD KEEP TEMPERATURE FROM GETTING CLOSE TO THE DEW POINTS...SO NOT MUCH CHANGE IN THE TEMPERATURE FORECAST NEEDED FOR THE OVERNIGHT. THE LOW CLOUDS EAST OF THE LAKES IS EXPANDING TO THE SOUTHEAST THIS EVENING...BUT MUCH OF THIS MOISTURE SHOULD REMAIN TO THE NORTHWEST OF THE AREA. THERE MAY BE SOME LOWER CLOUDS IN THE HIGH TERRAIN LATER TONIGHT...BUT FOR THE MOST PART SKIES SHOULD BECOME MAINLY CLEAR. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... FAIR WEATHER WILL BE ACROSS THE FORECAST AREA WEDNESDAY AND WEDNESDAY NIGHT. HIGH PRESSURE WILL STRETCH FROM MICHIGAN SOUTHWARD INTO THE OHIO VALLEY AT 12Z WED. THIS SYSTEM WILL SHIFT EASTWARD THRU THE DAY AND CREST OVER THE EAST COAST BY 12Z THU. SKIES WED WILL BE MOSTLY SUNNY THROUGHOUT THE DAY WITH AN INCREASE IN HIGH CLOUDS TOWARD EVENING. TEMPERATURES WILL BE COOLER THAN THE PAST SEVERAL DAYS...BUT NEAR THE CLIMATOLOGICAL NORMALS WITH HIGHS IN THE UPPER 40S TO LOWER 50S IN MOST AREAS. WINDS GENERALLY W TO NW 10 TO 15 MPH. CLOUDS WILL INCREASE WED NIGHT WITH ONLY A SLIGHT CHC OF PRECIP REACHING THE SW ZONES BY DAYBREAK THU. IT MAY BE COOL ENOUGH TO BEGIN AS SOME SNOW OR SLEET...BUT NO SIGNIFICANT AMOUNTS ARE EXPECTED. THURSDAY THE DEEP LOW ADVANCES UP ACROSS SRN CANADA AND THE ASSOCIATED FRONTS WILL WORK THEIR WAY ACROSS THE OHIO VALLEY AND INTO PA. PRECIPITATION WILL OVERSPREAD THE AREA THU MORNING AND CONTINUE INTO FRI. THE BEGINNING PERIOD OF PRECIP MAY SEE SOME SLEET OR SNOW...BUT THERE REMAINS SOME UNCERTAINTY WITH REGARDS TO HOW MUCH AND WHERE. WE HAVE TRIED TO CREATE SOME GRIDS THAT SHOW THE TEMPERATURE AND PRECIP TRENDS AS REASONABLE AS POSSIBLE AT THIS EARLY STAGE OF THE EVENT. ALL THE PRECIP WILL CHANGE TO RAIN BY AFTERNOON AS A DEEP SRLY FLOW BRINGS WARMER AIR TO THE AREA. TEMPERATURES WILL BEGIN THE DAY IN THE MID 30S TO LOW 40S...BUT THEN CLIMB INTO THE LOW TO MID 50S (SOUTH) AND LOW TO MID 40S (NORTH). DRIER AND COOLER AIR WILL ARRIVE ACROSS THE AREA FRI AS THE LOW CONTINUES TO SPIN ACROSS CANADA AND THE SFC REFLECTION MOVES OFF THE COAST. PRECIP CHC ARE GREATER DURING THE MORNING (LIKELY) BEFORE TAPERING BACK TO CHC BY AFTERNOON. WEST TO NORTHWEST WINDS WILL INCREASE OVER THE AREA. TEMPERATURES AGAIN IN THE LOW TO MID 40S NORTH AND MID 40S TO LOWER 50S SOUTH. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... 5-WAVE MODEL GUIDANCE SHOWS A RATHER ROBUST BLOCKING PATTERN JUST DOWNSTREAM OF OUR REGION FOR THE START OF THE LONG-TERM PERIOD. NORTH ATLANTIC HIGH PRESSURE OVER THE CANADIAN MARITIMES BEGINS TO BREAK DOWN AND RETROGRADE TOWARDS THE COAST. MEANWHILE, THE LONG-WAVE TROUGH OVER THE EAST COAST DURING THE SHORT-TERM PERIOD BEGINS TO LOSE SOME OF ITS SHARPNESS AS IT TO RETROGRADES. THIS WILL ALLOW FOR A SLIGHTLY WARMER AND MORE PROGRESSIVE FLOW ALOFT ALONG THE EAST COAST FROM SUNDAY THROUGH THE LONG-TERM. IN THE LONG-TERM PERIOD WE PRIMARILY SIDED WITH THE HPC MINDSET THAT THE GFS WAS TOO FAST WHEN COMPARED TO THE REST OF THE OPERATIONAL MODELS INCLUDING ENSEMBLES. AS WAS STATED ABOVE, EVEN THE 5-WAVE GFS GUIDANCE SHOWS A REX-BLOCK PATTERN NOT ALLOWING A PROGRESSIVE ENOUGH FLOW TO BE IN LINE WITH THE GFS'S TIMING SCHEME. THE ECMWF APPEARS TO BE MORE ON THE CONSERVATIVE SIDE OF THE ENVELOPE AND THEREFORE WE LEANED ON 00Z/12Z HEAVILY. WITH THE COLD FRONT NOW OFFSHORE LATE FRIDAY NIGHT WE WILL SEE A DRASTIC CHANGE IN AIRMASS TAKE PLACE. BRISK NORTHWEST WINDS WILL USHER IN COLDER CANADIAN AIR AND 850MB TEMPERATURES DROP TO NEAR DOUBLE DIGITS. WE WILL EXPERIENCE BELOW NORMAL TEMPERATURES FOR A FEW DAYS OVER THE WEEKEND HEADING INTO NEXT WEEK BUT THE ODD THING IS, THE OPERATIONAL MODELS ARE SHOWING 1000-850MB THICKNESSES ON THE INCREASE. PART OF THIS COULD BE DUE TO BUILDING HEIGHTS ABOVE THIS LAYER AS A SOUTHWEST FLOW COMMENCES IN THE MID-LEVELS OR IT COULD BE THE NORMAL REBOUNDING THICKNESSES AFTER A CLOSED SYSTEM PUSHES THROUGH OUR REGION, EITHER WAY, IT SEEMS COUNTER-INTUITIVE. HIGH PRESSURE SLIDES IN OVER THE WEEKEND AND WE WILL REMAIN DRY THROUGH THROUGH AT LEAST THE FIRST DAY OR TWO GOING INTO NEXT WEEK. TEMPERATURES MAKE A MAJOR REBOUND ON TUESDAY AS A STRONG SOUTHERLY FLOW SETS UP AFTER HIGH PRESSURE SLIDES JUST TO OUR EAST. THIS STRONG RETURN FLOW COULD AIDE IN DAYTIME HIGHS SURPASSING NORMAL BY A COUPLE OF DEGREES...MID-50S. THERE IS ALSO AN INCREASED CHANCE OF OVER-RUNNING PRECIPITATION LATER ON TUESDAY AS MORE MOISTURE IS ADVECTED FROM THE SOUTH. WITH TEMPERATURES FORECASTED TO BE ABOVE NORMAL, THE PRECIPITATION WILL REMAIN ALL LIQUID. NOT EXPECTING TOO MUCH PRECIPITATION WITH THIS SYSTEM AS IT APPEARS THAT THE REX-BLOCK REGAINS SOME STRENGTH AND THEREFORE WE FALL BACK INTO A SPLIT-FLOW PATTERN WITH LESS WEST TO EAST PROGRESSION. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. REMAINDER THIS AFTERNOON...VFR CIGS BRIEFLY LOWERING TO NEAR 4 OR 5 THOUSAND FT WITH SCT SPRINKLES OR LIGHT SHOWERS /VCSH/ ENDING FROM W TO E BETWEEN NOW AND 22Z. THEN CIGS RISE TO CIRRUS LEVEL. SW GUSTS 15-20 KTS MID AFTERNOON. CFP FROM W TO E TOWARD 00Z. PLEASE SEE TAFS FOR DETAILS. TONIGHT /AFTER 23Z/...VFR WITH ANY REMAINING CIRRUS DEPARTING BY 03Z. WIND NW 10 TO 15 KT WITH GUSTS INTO THE 20S...HIGHEST GUSTS IN NJ 03Z-09Z WHEN GUSTS MAY REACH 30 KTS ASSTD WITH COOL DRY ADVECTION AND DECENT PRES RISES. WEDNESDAY...VFR MOSTLY CLEAR NW WIND GUSTS GUSTS 20-30 KTS DIMINISHING AFTER 19Z. OUTLOOK... WEDNESDAY NIGHT...VFR CLEAR WITH CIRRUS CIGS ARRIVING W TO E AND LOWERING TO NEAR 8000 FT BY DAYBREAK THURSDAY. THURSDAY...VFR CIGS KPHL-KACY SOUTH MAY BRIEFLY LOWER TO MVFR CONDS IN SHOWERS. THERE IS A LOW PROBABILITY FOR A FEW WET SNOWFLAKES OR ICE PELLETS MIXED WITH THE RAIN AS IT BEGINS DURING THE MORNING. ELSEWHERE N OF KPHL... INCLUSIVE OF KRDG KABE KTTN KPNE...CONDS LOWERING TO IFR IN DEVELOPING MIXED PCPN CHANGING TO RAIN. KRDG KABE HAVE BEST CHANCE FOR AN HR OF SNOW...IF IT SNOWS...WITH MIXED SLEET AND RAIN FOR SEVERAL HOURS. ICING PROBLEMS POSSIBLE IN THE POCONOS AND HIGH TERRAIN NW NJ AFTER A POSSIBLE 1 OR 2 HRS OF ALL SNOW DURING PCPN ONSET THEN A CHANGE TO ICE PELLETS/FREEZING/RAIN. CONFIDENCE ON DETAILS BELOW AVG. THURSDAY NIGHT...IFR CONDS IN SHOWERY RAINS STRATUS AND FOG. FRIDAY...IFR CONDS IN LINGERING SHOWERS EARLY IN THE DAY IMPROVING TO VFR WITH WNW WIND GUSTING 20-30 KTS IN THE AFTERNOON. SATURDAY...VFR. W WIND GUSTING AROUND 20 KTS DURING THE DAYLIGHT HOURS. SUNDAY...VFR. HIGH CLOUDS COULD BE STREAMING THROUGH THE RIDGE OF HIGH PRES ARRIVING ALONG THE MID ATLC COAST. && .MARINE... GALE HEADLINE CONTD LATER TONIGHT AND WED. BEST CHANCE OF VERIFICATION OF 34-40KT GALE GUSTS APPEARS TO BE IN THE 04Z-12Z/24TH TIME FRAME DURING ONSET OF DECENT COOL DRY ADVECTION AND ASSTD SFC PRES RISES. WINDS PROBABLY SUBSIDE BELOW GALE BY NOON WEDNESDAY. WED NIGHT...NO HEADLINE ANTICIPATED AS A N-S RIDGE OF HIGH PRES ARRIVES ALONG THE E COAST DURING THE NIGHT. THURSDAY...COMPLEX DAY AS AN ACTIVE WARM FRONT PROCEEDS NORTHWARD THROUGH THE WATERS. SCA SOUTHWESTERLY FLOW CONDS MAY DEVELOP AT NIGHT ON THE ATLC OCEAN COASTAL WATERS. FRIDAY...WNW SCA APPEARS LIKELY WITH A LOW PROBABILITY FOR SEVERAL HOURS OF MARGINAL 35 KNOT GALE GUSTS AS A TRIPLE POINT LOW DEVELOPS NEAR NYC AT DAWN...THEN INTENSIFIES AS IT SPEEDS FOR NOVA SCOTIA DURING THE AFTERNOON. SATURDAY...WNW FLOW SCA CONTINUES. SUNDAY...NO HEADLINES ANTICIPATED AS HIGH PRES ARRIVES ALONG THE MID ATLC COAST. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...GALE WARNING UNTIL NOON EST WEDNESDAY FOR ANZ430-431-450>455. && SYNOPSIS...O'HARA NEAR TERM...HAYES SHORT TERM...O'HARA LONG TERM...HEAVENER AVIATION...DRAG MARINE...DRAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 311 PM EST TUE NOV 23 2010 NJZ001-007>010-PAZ054-055-060>062-067>069-242015- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- 311 PM EST TUE NOV 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PRECIPITATION IS EXPECTED TO ADVANCE ACROSS PENNSYLVANIA EARLY THANKSGIVING MORNING. IT MAY ARRIVE ACROSS EASTERN PENNSYLVANIA EARLY ENOUGH TO BEGIN AS SNOW OR SLEET. IT IS STILL TO EARLY TO BE EXACT REGARDING THE TIMING OR FORM THAT THE PRECIPITATION WILL TAKE. STAY TUNED FOR FUTURE FORECASTS OR STATEMENTS REGARDING THIS SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-242015- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA- 311 PM EST TUE NOV 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-242015- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 311 PM EST TUE NOV 23 2010 ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO NOON EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267954, 267955, 267956.